Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Morristown, TN

May 10, 2005Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2005, 6:17 PM EDT for Hamilton County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2005, 6:17 PM EDT (22:17 UTC)
Expired
May 10, 2005, 6:45 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE MAY 10 2005

.SHORT TERM...UPPER LEVEL SYSTEM WILL MOVE EAST OF AREA OVER THE
NEXT FEW HOURS...AND IT PRESENTS ONE OF THOSE TIMING PROBLEMS.  IT
WILL NOT BE RAINING EXCEPT FOR IN THE FAR NE PART OF OUR CWA COME 6
PM...BUT IT IS RAINING IN A LARGER AREA AT THIS TIME.  I DECIDED TO
STICK WITH THE CONCEPT OF A FORECAST...NOT A NOWCAST...AND GO WITH
THE WEATHER AS I EXPECT IT TO LOOK AT THE START OF THE TONIGHT
PERIOD.  AS SYSTEM MOVES AWAY, SHOULD SEE SOME CLEARING SKIES
TONIGHT...AND THAT WILL LEAD TO FOG FORMATION BY EARLY MORNING.
COULD BE FAIRLY LOW VSBYS FROM 10 TO 13Z...BUT EXPECT THAT ANYTHING
UNDER 1 MILE WILL BE VERY LOCALIZED.

CHANCE OF RAIN FOR TOMORROW NOW LOOKS VERY LOW AND DID NOT MENTION.
GUIDANCE TEMPS WERE REASONABLE AND WERE FOLLOWED CLOSELY.  WINDS
WILL BE VERY LIGHT NEXT 24 HOURS.  LOTS OF LOW LEVEL MOISTURE WILL
BE LEFT IN PLACE...AND THEREFORE OVERNIGHT LOWS WILL NOT BE AS LOW
AS THEY HAVE BEEN RECENTLY.

.LONG TERM...(WED NIGHT THROUGH TUE)...UPPER TROUGH/ASSOCIATED COLD
FRONT STILL PROJECTED TO PASS THROUGH THE SOUTHERN APPALACHIANS THIS
WEEKEND. HOWEVER...DISCREPANCIES IN TIMING BETWEEN MEDIUM RANGE
MODELS AND ENSEMBLES CAST DOUBT ON EXACT PROGRESSION OF THIS FEATURE
THROUGH THE FORECAST AREA. ECMWF IS CONSIDERABLY SLOWER THAN GFS
WITH THIS PROGRESSION. THE CANADIAN GEM AND NOGAPS TENDS TO SUPPORT
THE SLOWER ECMWF. THUS HAVE TENDED TO FAVOR ECMWF TIMING.
HOWEVER...HAVE EXPANDED PRECIP CHANCES THROUGH MUCH OF SATURDAY AND
SUNDAY DUE TO UNCERTAINTY. HAVE OPTED FOR DRY FORECAST FOR EARLY
NEXT WEEK...BUT AGAIN CONFIDENCE IS NOT HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  60  87  61  90 /   0   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  83  60  87 /  10   0   0  10
OAK RIDGE, TN  58  84  60  87 /  10   0   0  10
TRI CITIES AIRPORT, TN  56  81  56  85 /  10   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SP/LCM
Hazardous weather outlook, May 10, 5:45 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT TUE MAY 10 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK UPPER LEVEL SYSTEM WILL MOVE ACROSS THE REGION TODAY...AND
WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS. COLDER AIR ALOFT WILL MOVE IN
LATER TODAY AND SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL
DURING THE LATE AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, May 10, 6:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  0.88 INCH        RHEA               TN   TRAINED SPOTTER

            NICKEL SIZED HAIL IN DAYTON.

0607 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  1.00 INCH        RHEA               TN   PUBLIC

            QUARTER SIZED HAIL IN DAYTON.

0609 PM     HAIL             DAYTON                  35.49N 85.01W
05/10/2005  1.00 INCH        RHEA               TN   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DAYTON.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:44 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea46 min
May 10, 6:13 PM EDTSevere Thunderstorm WarningMRXBledsoe32 min
May 10, 6:42 PM EDTSevere Thunderstorm WarningMRXHamilton33 min
May 10, 6:43 PM EDTSevere Thunderstorm WarningMRXRhea34 min
May 10, 7:13 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
May 10, 7:54 PM EDTSevere Thunderstorm WarningMRXHamilton37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.